URL of this page: //medlineplus.gov/ency/article/002586.htm

Laxative overdose

A laxative is a medicine used to produce bowel movements. Laxative overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

Most laxative overdoses in children are accidental. However, some people regularly take overdoses of laxatives to try to lose weight.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Using too much of these drugs can cause symptoms of a laxative overdose:

  • Bisacodyl
  • Carboxymethylcellulose
  • Cascara sagrada
  • Casanthranol
  • Castor oil
  • Dehydrocholic acid
  • Docusate
  • Glycerin
  • Lactulose
  • Magnesium citrate
  • Magnesium hydroxide
  • Magnesium oxide
  • Magnesium sulfate
  • Malt soup extract
  • Methylcellulose
  • Milk of magnesia
  • Mineral oil
  • Phenolphthalein
  • Poloxamer 188
  • Polycarbophil
  • Potassium bitartrate and sodium bicarbonate
  • Psyllium
  • Psyllium hydrophilic mucilloid
  • Senna
  • Sennosides
  • Sodium phosphate

Other laxative products may also cause an overdose.

Where Found

Below are specific laxative drugs, with some brand names:

  • Bisacodyl (Dulcolax)
  • Cascara sagrada
  • Castor oil
  • Docusate (Colace)
  • Docusate and phenolphthalein (Correctol)
  • Glycerin suppositories
  • Lactulose (Duphalac)
  • Magnesium citrate
  • Malt soup extract (Maltsupex)
  • Methylcellulose
  • Milk of magnesia
  • Mineral oil
  • Phenolphthalein (Ex-Lax)
  • Psyllium
  • Senna

Other laxatives may also be available.

Symptoms

Nausea, vomiting, abdominal cramping, and diarrhea are the most common symptoms of a laxative overdose. Dehydration and electrolyte (body chemicals and minerals) imbalance are more common in children than adults. Below are symptoms specific to the actual product.

Bisacodyl:

  • Cramps
  • Diarrhea

Senna; Cascara sagrada:

  • Abdominal pain
  • Bloody stools
  • Collapse
  • Diarrhea

Phenolphthalein:

  • Abdominal pain
  • Collapse
  • Diarrhea
  • Dizziness
  • Drop in blood pressure
  • Low blood sugar
  • Rash

Sodium phosphate:

  • Abdominal pain
  • Collapse
  • Diarrhea
  • Muscle weakness
  • Vomiting

Magnesium-containing products:

  • Abdominal pain
  • Collapse
  • Coma
  • Death
  • Diarrhea (watery)
  • Drop in blood pressure
  • Flushing
  • Gastrointestinal irritation
  • Muscle weakness
  • Painful bowel movements
  • Painful urination
  • Slowed breathing
  • Thirst
  • Vomiting

Castor oil can cause gastrointestinal irritation.

Mineral oil can cause aspiration pneumonia, a condition where vomited stomach contents are inhaled into the lungs.

Products containing methylcellulose, carboxymethylcellulose, polycarbophil, or psyllium may cause choking or intestinal blockage if they are not taken with plenty of fluids.

Home Care

Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • The name of the product (ingredients and strength, if known)
  • Time it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does not need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, heart function, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen and (very rarely) a tube through the mouth into the lungs
  • Chest x-ray
  • ECG (electrocardiogram, or heart tracing)
  • Intravenous fluids (through a vein)
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

How well a person does depends on the type of laxative swallowed, how much was swallowed, and how much time passed before treatment was received.

First-time laxative overdoses are rarely serious. Severe symptoms are most likely in people who abuse laxatives by taking large amounts to lose weight. Fluid and electrolyte imbalances may occur. Inability to control bowel movements may also develop.

Laxatives containing magnesium can cause serious electrolyte and heart rhythm disturbances in people with impaired kidney function. These people may require the extra breathing support noted above.

Alternative Names

Laxative abuse

References

Aronson JK. Laxatives. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:488-494.

Review Date 7/2/2017

Updated by: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.